Unbearably irritable

by Trish
(Lafette, Co)

Be careful - I have tried natural progesterone twice and it has caused me to become really unbearable irritable and crabby. It's very hard to be around me. For me, it isn't worth the tradeoff. It could be for some conditions. Hormones are tricky, and can certainly be helpful when used carefully.

Comments for Unbearably irritable

Click here to add your own comments

Oct 07, 2008
Unbearably irritable
by: Wray

Hi Trish When first using progesterone this can happen. Unfortunately it's to do with oestrogen dominance and has to be worked through, unpleasant as it is! Progesterone activates the oestrogen receptor sites, whereas oestrogen activates the progesterone receptor sites.

This is the reason why women when first using progesterone can sometimes feel awful and when they use oestrogen they feel so good. It's a question of working through this phase until balance is achieved, it can take up to 3 months. It also explains why after a few months women no longer feel good using oestrogen, change brands and finally give up with it. There are two ways of overcoming this problem. One is to use a very low dose progesterone (20mg/day) and work up slowly, or use a high dose (200mg/day) and then reduce it as symptoms abate. Hope this helps! Take care Wray

Nov 17, 2008
Worst moods initially
by: Anonymous

I am into my 4th month of using the creams. Last month my mood was terrible - the worst in about 6 months. I understand the theory behind this being the over sensitivity to oestrogen so I thought I should share my experience.

The other factor in this was that my usual 2 weeks of misery before my period I was stressed at work. It was awful, I really felt so stressed not sure if it was the cream that flared me up or the stress. Either way my 3rd month on the cream was truely awful. I am using it again this month and so far so good (well its only day 16 of my cycle). I actually feel better and more full of energy today than I have for the past month! I'll keep you posted.

Nov 20, 2008
Unbearably irritable
by: Wray

I'm glad you're feeling better, long may it last! It wasn't the progesterone that caused you to flare up, but the stress.

Progesterone levels drop sharply when stressed, so symptoms come back, please remember this if you should have another stressful time. Use more cream if this happens. The reason for this is that progesterone is the precursor to the stress hormone cortisol. When stressed the body makes more cortisol to deal with the stress, so down goes progesterone. Take care Wray

Feb 08, 2010
Same symptoms + MORE!
by: Reesa

I have tried to use Progesterone a couple of times and experienced terrible side effects within a week of starting - hot flashes, anxiety, headaches, terrible fatigue to the point of exhaustion and feeling as if my limbs way tons and then feeling a sense of doom and depression. It is terrifying. I keep reading that you have to tough it out for a few months because estrogen receptor sites are firing up again or something like that. It is debilitating though. How can you deal with life when you feel that way?

Hi Reesa, you're right it can be debilitating. These symptoms are the product of a phenomenon called 'estrogen dominance'. You allude to it in your comment above. It's effects can vary a great deal from person to person. Please go to this website for full details. Take care, Wray

Feb 09, 2010
Thanks Wray - another question
by: Reeesa

I understand the estrogen dominance thing and it's awful... however, I've had my hormone levels tested and I am LOW in everything including estrogen. So how can it be that my symptoms are from estrogen dominance? Sorry to be a nuisance. I really want to understand this and not feel so miserable all the time! Life is passing me by!

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone Therapy Home.

Search over 7,500 pages on this site...